Heavy Rain, Chesterfield
- When
- July 5, 3:45 PM EST
- Where
- Chesterfield County, 2.2 mi W of Bermuda Hundred
- Reported by
- NWS Employee
- Coordinates
- 37.330, -77.320
One inch of rain fell in about 20 minutes. Rainfall total reported was 1.25 inches.
Scattered thunderstorms along a frontal boundary produced heavy rain which caused minor flooding across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms along a frontal boundary produced heavy rain which caused minor flooding across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 2:57 PM EST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 357 PM EDT Wed Jul 5 2017 .SYNOPSIS... Low pressure interacts with a stalled frontal boundary through this evening, before pushing offshore Thursday morning. The front lifts slowly northward Thursday ahead of a cold front approaching from the west. The front pushes across the region on Friday. Another front pushes across the region Saturday, followed by high pressure on Sunday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... The current surface analysis depicts a weak/subtle frontal boundary from Ern NC through SW VA. Aloft, a weak shortwave trough is pushing across the region and this is triggering showers/tstms across the Piedmont and central/s-central VA and interior NE NC. These showers/tstms are producing locally heavy rain. However, with weak flow aloft, the storms are disorganized, and to this point heavy rain has not persisted in any one location for very long. Warm and humid this aftn with temperatures in the 80s and dewpoints in the 70s. Showers/tstms should linger into the evening, before dissipating overnight. Remaining warm and very humid with stratus (more so than fog) developing overnight. Low temperatures will generally be 70-75F. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... An upper level trough digs into the deepens over the Great Lakes Thursday as additional shortwave energy dives into the Midwest. An associated cold front reaches the Tennessee Valley late Thursday. The lingering weak boundary remains over the region Thursday as height falls induce a wave of low pressure along the boundary. A warm/moist air mass remains over the region, resulting in another round of scattered to numerous aftn/evening showers/tstms. Expect the best coverage from central VA to the Ern Shore where better low-level convergence will exist in vicinity of the boundary. Tstms should exhibit more motion than today as the mid- level flow increases. Highs Thursday will mainly be in the upper 80s to low 90s with some heat indices pushing near 100 for interior SE VA/NE NC. A lull in pcpn is expected Thursday night ahead of the approaching upper trough and cold front as the wave of low pressure slides off the coast. However, given the air mass, will carry slight chance to low end chance PoPs Thursday night. Lows in the low/mid 70s. The cold front pushes across the region Friday, as the shortwave trough de-amplifies and lifts across the Nrn Mid- Atlantic. The deepest moisture pushes offshore ahead of the front as flow from 1-3km becomes westerly (downslope). This will likely limit convection over the Piedmont, with the best chc for scattered showers/tstms from central VA ewd. A few stronger or more organized storms are possible mainly across the ern half of the area as 500mb flow increases to ~45kt resulting in modest deep layer shear. The main impact Friday will be hot afternoon temperatures. 850mb temperatures of 18-20 C (+1 std dev) and good mixing (southwest wind of 10-15 mph) will push high temperatures into the low/mid 90s. Given a humid air mass, heat index values forecast to reach around 100 over SE VA/NE NC. Subsidence should prevail Friday night as the shortwave trough pushes offshore. This should result in a clearing sky. There is only a minimal change in airmass behind this front, so still mild and humid with lows generally 70-75F. A secondary cold front approaches from the NW Saturday. Downslope flow should prevail once again with high temperatures rising into the upper 80s to low 90s. Dewpoints should be lower and hence heat indices should be lower than Friday. Deeper moisture will be shunted offshore, so only a slight chc of aftn showers/tstms. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Cold front stalls along the Carolina Coast late Saturday night through Tuesday with periods of active weather anticipated. Showers/storms should be confined to far SE VA/NE NC on Sunday/Monday as weak high pressure builds into the region. A lee trough develops Tuesday and could allow convection to develop farther north as shortwave energy passing across this boundary. Temperatures will be near normal throughout the long term forecast. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... With heating scattered showers along with isolated thunderstorms are developing across both VA and NC. Expect coverage to increase some across central and southeast VA as well as northeast NC through the afternoon and into early evening. Do not expect much shower or storm activity across lower MD. In areas of the showers, rain will be heavy limiting visibility to 3 miles or less. In regards to ceiling, conditions have generally improved to VFR with some pockets of MVFR across portions of eastern and central VA. Do expect pockets of MVFR ceilings to continue through the afternoon though it should not be widespread. IFR conditions would only be expected with a scattered heavy shower this afternoon and evening. IFR conditions are possible tonight with low stratus and some fog especially along the immediate coast and central VA, generally after 03-06Z. Have IFR in all TAF sites expect ECG for now Outlook: Mainly sctd aftn and evening showers and tstms expected again Thu, as a frontal boundary and weak low pressure areas remain over the region. A more pronounced cold front pushes acrs the region late Fri into Fri night. && .MARINE... Unsettled weather through Saturday. A cold front crosses the waters Saturday evening and stalls invof Carolina Coast late Saturday night into early next week; focusing showers/storms over srn waters during this timeframe. Winds generally SW aob 15kt except for Friday aftn when gusts may reach 20kt over Currituck Sound and coastal waters from VA Beach to Duck, NC. Winds become N-NE behind the frontal passage late Saturday night into Sunday...becoming more E-ESE Sun night into Monday (speeds still aob 15kt). Seas average 2-3ft except for Friday/Friday night when seas average 3-4ft. Waves 1-2ft on Ches Bay throughout the forecast period. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJZ/SAM NEAR TERM...AJZ SHORT TERM...AJZ/SAM LONG TERM...BMD AVIATION...SAM/JAO MARINE...BMD
Hazardous Weather Outlook National Weather Service Wakefield VA 417 AM EDT Wed Jul 5 2017 NCZ012>016-030>032-VAZ048-060>062-065>069-079>082-087>089-092-093- 096-097-509>511-513>516-060830- Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan- Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George- Charles City-Greensville-Sussex-Surry-Southampton-Isle of Wight- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- 417 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected this afternoon through this evening. Heavy rainfall is the main threat. Minor flooding of low lying and poor drainage areas is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-NCZ017-102-VAZ064-075>078-083>086-090-095-098>100-512- 517>525-060830- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Western Currituck-Eastern Currituck-Caroline-Westmoreland-Richmond- Northumberland-Lancaster-New Kent-Gloucester-Middlesex-Mathews- James City-Norfolk/Portsmouth-Virginia Beach-Accomack-Northampton- Eastern Hanover-Western King William-Eastern King William- Western King and Queen-Eastern King and Queen-Western Essex- Eastern Essex-York-Newport News-Hampton/Poquoson- 417 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Minnick
Special Weather Statement
National Weather Service Wakefield VA
142 PM EDT WED JUL 5 2017
VAZ083-518-520-051830-
New Kent-Eastern King William-Eastern King and Queen-
142 PM EDT WED JUL 5 2017
...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN KING
AND QUEEN AND SOUTHEASTERN KING WILLIAM COUNTIES...
At 141 PM EDT, thunderstorms with heavy rain were located along a
line extending from near King And Queen Court House to near
Shacklefords. Movement was slowly north at 5 mph.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
West Point, Little Plymouth, Shacklefords, Eltham, Cohoke, Gressit,
Rose Garden, Mattaponi, Mascot, Cooke, Velma, Romancoke, Plum Point
and Clancie.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3762 7669 3760 7665 3753 7667 3748 7665
3746 7666 3746 7668 3744 7671 3745 7673
3747 7674 3746 7676 3756 7697 3765 7695
3766 7684 3766 7672
TIME...MOT...LOC 1741Z 172DEG 5KT 3759 7691 3750 7669
joSpecial Weather Statement
National Weather Service Wakefield VA
146 PM EDT WED JUL 5 2017
VAZ064-519-051845-
Western King and Queen-Caroline-
146 PM EDT WED JUL 5 2017
...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT CENTRAL CAROLINE
COUNTY...
At 144 PM EDT, showers with heavy rain were located along a line
extending from near Ladysmith to Sparta southeast of Bowling Green.
Movement was slowly northwest at 5 mph.
Rainfall amounts of 1 to 2 inches are possible with these showers.
Locations impacted include...
Bowling Green, Milford, Sparta, Golansville, Penola, Nancy Wrights
Corner, and Salvia.
Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3812 7724 3796 7707 3795 7707 3795 7750
3801 7762 3812 7750
TIME...MOT...LOC 1744Z 129DEG 6KT 3800 7748 3800 7723
joSpecial Weather Statement
National Weather Service Wakefield VA
205 PM EDT WED JUL 5 2017
VAZ066-051900-
Lunenburg-
205 PM EDT WED JUL 5 2017
...An area of SHOWERS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
LUNENBURG COUNTY...
At 203 PM EDT, showers with heavy rain were located along a line
extending from near Rehoboth to near Kells Corner. Movement was east
at 10 mph.
Rainfall amounts of up to 1 inch are possible with these showers.
Locations impacted include...
Victoria, Plantersville, Blevins Corner, Pleasant Grove, Arvins
Store, and Fort Mitchell.
Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3699 7847 3709 7840 3709 7838 3704 7818
3687 7837 3686 7843 3687 7843 3687 7846
3689 7849 3690 7849
TIME...MOT...LOC 1803Z 270DEG 10KT 3700 7837 3692 7843
joSpecial Weather Statement
National Weather Service Wakefield VA
328 PM EDT WED JUL 5 2017
VAZ082-083-052030-
Charles City-New Kent-
328 PM EDT WED JUL 5 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN CHARLES
CITY AND SOUTHWESTERN NEW KENT COUNTIES...
At 328 PM EDT, a thunderstorm with heavy rain was located over
Roxbury, moving southwest at 5 mph.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Talleysville, Roxbury, Providence Forge, Wrights Corner, Colonial
Downs, Browns Corner, Mountcastle and New Kent Airport.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3755 7706 3748 7694 3740 7707 3742 7719
3751 7717
TIME...MOT...LOC 1928Z 063DEG 6KT 3747 7710
SEYMOURSpecial Weather Statement
National Weather Service Wakefield VA
427 PM EDT WED JUL 5 2017
VAZ062-064-080>082-511>517-052130-
Goochland-Eastern Hanover-Charles City-Western Chesterfield-Western
Henrico (Including the City of Richmond)-Western Hanover-Western King
William-Prince George-Dinwiddie-Eastern Henrico-Caroline-Eastern
Chesterfield (Including Col. Heights)-
427 PM EDT WED JUL 5 2017
...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
SOUTHEASTERN GOOCHLAND...HANOVER...NORTHEASTERN
DINWIDDIE...CHESTERFIELD... NORTHWESTERN PRINCE
GEORGE...NORTHWESTERN CHARLES CITY...SOUTHEASTERN CAROLINE...HENRICO
AND NORTHWESTERN KING WILLIAM COUNTIES...THE CITY OF COLONIAL
HEIGHTS...THE CITY OF HOPEWELL...THE CITY OF PETERSBURG AND THE CITY
OF RICHMOND THROUGH 530 PM...
At 423 PM EDT, scattered showers and thunderstorms with heavy rain
were located in an area centered along the i 95 corrodor from near
Hanover to near Petersburg. The showers and storms are nearly
stationary.
Rainfall amounts of 1 to 2 inches and wind gusts in excess of 30
mph are possible with these showers and storms.
Locations impacted include...
Richmond, Petersburg, Hopewell, Colonial Heights, Ashland, Randolph
Macon College, Virginia Commonwealth University, Disputanta,
Tuckahoe, Chester, Highland Springs, Downtown Richmond, Bon Air,
Virginia Union University, Fort Lee, University Of Richmond, Virginia
State University, Mechanicsville, Hanover and Prince George.
Motorists should use extra caution in the vicinity of these showers
and storms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.
LAT...LON 3758 7719 3755 7723 3750 7719 3712 7720
3711 7757 3755 7767 3756 7766 3758 7768
3778 7773 3790 7718
TIME...MOT...LOC 2023Z 240DEG 3KT 3776 7741 3716 7737
ALBThe national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
One inch of rain fell in about 20 minutes. Rainfall total reported was 1.25 inches.
Water was flowing across Kingsland Road.
Water was flowing across a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714542, 714545, 714551.